Alert archive / North Carolina / Beach Hazards Statements in 2017
Beach Hazards Statement 20, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 16, 2017, 7:03 AM EDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2017, 7:03 AM EDT (11:03 UTC)
- Expired
- Jun 16, 2017, 8:00 PM EDT
- In force
- 13 hr
- Issued by
- NWS Newport/Morehead City, NC
The text
As transmitted.
905 WHUS42 KMHX 161103 CFWMHX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE FOR NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 703 AM EDT FRI JUN 16 2017 ...HIGH RISK OF RIP CURRENTS TODAY... .SOUTHEASTERLY SWELL OF 18 TO 20 SECONDS WILL LEAD TO AN ELEVATED RIP CURRENT RISK TODAY, AND POSSIBLY INTO THE WEEKEND. NCZ095-098-103-104-170000- /O.NEW.KMHX.BH.S.0020.170616T1103Z-170617T0000Z/ CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 703 AM EDT FRI JUN 16 2017 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT THROUGH THIS EVENING. * HAZARDS...HIGH THREAT OF RIP CURRENTS. * LOCATION...FOR EASTERN NC BEACHES FROM NORTH TOPSAIL BEACH TO DUCK. * TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL BE AROUND 7 PM THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT. SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$
1 follow-up statement
549 WHUS42 KMHX 170005 CFWMHX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE FOR NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 805 PM EDT FRI JUN 16 2017 ...HIGH THREAT OF RIP CURRENTS NORTH OF CAPE LOOKOUT THROUGH SATURDAY EVENING... .CONTINUED 2 TO 3 FOOT LONG PERIOD SWELLS WILL CREATE A HIGH THREAT OF RIP CURRENTS THROUGH SATURDAY EVENING. NCZ095-103-104-170815- /O.EXP.KMHX.BH.S.0020.000000T0000Z-170617T0000Z/ /O.NEW.KMHX.BH.S.0021.170617T0005Z-170618T0000Z/ CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE- 805 PM EDT FRI JUN 16 2017 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING... THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT THROUGH SATURDAY EVENING. * HAZARDS...HIGH THREAT OF RIP CURRENTS. * LOCATION...NORTH OF CAPE LOOKOUT. * TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL BE AROUND 8 AM AND 8 PM SATURDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT. SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$ NCZ098-170115- /O.EXP.KMHX.BH.S.0020.000000T0000Z-170617T0000Z/ ONSLOW- 805 PM EDT FRI JUN 16 2017 ...BEACH HAZARDS STATEMENT HAS EXPIRED... HOWEVER, A MODERATE THREAT FOR RIP CURRENTS WILL PERSIST ON SATURDAY. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 16, 3:53 AM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jun 16, 3:53 AM EDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 353 AM EDT Fri Jun 16 2017 .SYNOPSIS... A weak front will lift north late tonight and Friday. An offshore high/inland trough pattern will return for the weekend. A cold front will approach from the northwest early next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 210 AM Friday...The weak boundary bisecting portions of Eastern NC remains ill-defined early this morning. Convection remains limited to the slow moving front across the central Outer Banks and associated coastal waters. Diminished PoPs inland to better match recent trends in observations and high- res guidance this morning. Otherwise minimal adjustments for the near term forecast through daybreak, mostly for hourly wx elements of temps/dew points/sky cover. For today, a modest shortwave trough will move into western portions of the Carolinas this afternoon while the weak surface boundary lifts north and south-southwesterly flow overspreads the region. Forecast soundings indicate PWATs maintain around 2 inches across the area with moderately unstable atmosphere as noted by MUCAPE values ranging 2000-2500 J/KG, though lack of even modest shear remains the main limiting factor for widespread severe potential. Continued mention of heavy rain across the Coastal Plain counties for this afternoon as nearly all guidance is in agreement in placement of weak vortmax moving through the region in SW flow aloft. QPF amounts appear to be around one quarter inch, though much higher amounts will be possible for any stronger convection. Flooding potential remains low but could impact any urban or poor drainage locations should storms train over a given location. Low level thicknesses build near 1420 meters supporting highs near 90 again across inland locations and mid 80s for the coast and Outer Banks. Rip currents will remain elevated today due to 18-20 second long-period southeasterly swell impacting the coast. Please remember Rip Current safety tips, such as swimming near a lifeguard and heeding the advice of lifeguards and beach patrol. A Moderate Rip Current Risk is current in effect for today. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/... As of 225 AM Friday...The main shortwave trough remains west of the area tonight, across the Piedmont of NC/SC. Southwest flow will continue over the region tonight. Showers and thunderstorms should wane with loss of daytime heating, and guidance suggests any weak shortwaves/vortmax areas should remain south of the area until Saturday morning. Thus, maintained PoPs at high chance along the coast to slight chance for inland portions. Overnight lows will range from the low 70s deep inland to mid 70s along the coast. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 330 AM Friday...No major changes with this update. Still looking at unsettled weather with daily bouts of showers and thunderstorms through this weekend and into next week. A dying cold front will provide more widespread showers and thunderstorms Tuesday and Wednesday. Saturday through Monday...S/SW flow will dominate this period with frequent chances for rain, as high pressure off the coast brings in very moist air. After a lull Saturday morning, increased PoPs on Saturday to likely for the coastal plain, as both the EC and GFS continue to show widespread precip. Showers and thunderstorms may be confined more towards the coast overnight Saturday into Sunday, so have likely PoPs across the southern and central coastal waters. More convection will fire up on Sunday, and have chance PoPs for all areas but the Northern OBX. SW flow increases Monday ahead of an approaching cold front. Shower and thunderstorm chances will continue, similarly to the weekend. Severe chances for these days will be fairly marginal with almost no wind shear to speak of. Main concern will be water loading, and downburst winds from thunderstorms as MUCAPE values reach 2500-3500 J/kg each day. High temps will be mostly in the upper 80s inland, with low to mid 80s along the coast. Tuesday through Thursday...A cold front will push into NC on Tuesday before fizzling out midway through the state. More widespread showers and thunderstorms are possible on both Tuesday and Wednesday, and have gone up to likely PoPs on Tuesday and the early part of Wednesday. 0-6 km wind shear increases Tues. and Wed., but widespread cloud cover should limit CAPE values to around 500 J/kg. Rain chances will decrease Thursday, and will be mostly confined to the coast. High temps for this period will mostly in the mid 80s inland, and the low 80s along the coast. Low temps through the period will mild, with low 70s inland and mid 70s along the coast. && .AVIATION /08Z FRIDAY THROUGH TUESDAY/... SHORT TERM /Through 06Z Saturday/... As of 145 AM Friday...Mostly VFR conditions should prevail early this morning, except for a mixed bag of MVFR with TEMPO IFR conditions at OAJ due to decoupled winds and very moist boundary layer. Added MVFR fog to all TAF sites from 09-12Z for brief fog potential due to very moist boundary layer and periodic decoupling of surface winds. Lower ceilings will persist over the northern Outer Banks behind the front but should dissipate as winds veer to S/SW late tonight into early Friday. Will include vicinity tstms for this afternoon due to a moist and unstable airmass. Light southerly flow, clouds, and precip should inhibit fog/low stratus development tonight. Long Term /Saturday through Wednesday/ As of 330 AM Fri...Mostly VFR conditions likely for this period, with scattered convection causing some brief IFR/MVFR conditions each day. Patchy shallow fog in the late night/early morning will be possible, especially in areas that received rainfall the previous day. More widespread restrictions are possible late Monday night through Wednesday as coverage of rain increases with the approach of a cold front. && .MARINE... SHORT TERM /Through Tonight/... As of 240 AM Friday...Good boating conditions expected today. Latest surface and buoy data indicate mostly S/SW flow 5-10 knots across the waters south of the stalled boundary which currently resides from roughly Avon northwest to the western end of the Albemarle Sound. North of the boundary, winds remain light easterly. Long period swell around 18-20 seconds continues to impact the coastal waters, while the wind-wave component remains light. NWPS and Wavewatch indicate the longer period swell should be the dominant period through most of today, then once stronger S/SW flow overtakes the waters behind the northward moving boundary, more medium period swell around 8 seconds should occur by this afternoon, finally becoming wind- wave dominant around 5-6 seconds tonight. SW winds will be 5-15 knots by this afternoon and continue overnight, yielding seas mostly 2-3 ft this morning, then 2-4 ft this afternoon through tonight due to increasing southwesterly winds. Long Term /Saturday through Tuesday/ As of 330 AM Fri...Winds will be mostly SW 10-20 kts through the weekend with seas 3 to 5 feet. Model guidance appears to be a bit overdone with seas, suggesting some 6 foot waves off Cape Hatteras. Based on climatology, with sustained winds of 20 kts or less waves should be more in the 3 to 5 foot range. By Monday and Tuesday winds remain out of the southwest but increase a touch, as an approaching front tightens the pressure gradient. This slight uptick in wind speeds (15-20 kts+) may be enough to produce marginal small craft conditions and waves approaching 6 feet. This will be most likely off Hatteras, with 3 to 5 elsewhere. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...DAG NEAR TERM...DAG SHORT TERM...DAG LONG TERM...EH/SGK AVIATION...DAG/EH/SGK MARINE...DAG/EH/SGK
Hazardous weather outlook, Jun 16, 4:40 AM EDT, 2 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 440 AM EDT Fri Jun 16 2017 NCZ095-098-103-104-170845- Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 440 AM EDT Fri Jun 16 2017 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Long period southeast swell will produce an elevated risk of rip currents through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>094-170845- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico- 440 AM EDT Fri Jun 16 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. An isolated strong to severe thunderstorm will be possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 1:11 PM EDT | Special Weather Statement | MHX | Craven | 49 min |
| Jun 16, 2:43 PM EDT | Special Weather Statement | MHX | Craven, Jones | 62 min |
| Jun 16, 3:04 PM EDT | Special Weather Statement | MHX | Washington | 56 min |
| Jun 16, 3:22 PM EDT | Special Marine Warning | MHX | 53 min | |
| Jun 16, 3:56 PM EDT | Special Weather Statement | MHX | Tyrrell | 49 min |
| Jun 16, 4:05 PM EDT | Special Marine Warning | MHX | 25 min | |
| Jun 16, 4:11 PM EDT | Special Weather Statement | MHX | Tyrrell | 49 min |
| Jun 16, 4:16 PM EDT | Special Marine Warning | MHX | 59 min | |
| Jun 16, 4:54 PM EDT | Special Weather Statement | MHX | Pitt | 51 min |
| Jun 16, 5:15 PM EDT | Special Weather Statement | MHX | Dare | 45 min |
| Jun 16, 5:41 PM EDT | Special Weather Statement | MHX | Martin | 34 min |
Nearby
Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.